Wherefore art thou, dopamine?

Laura
Laura
Jan 5 · 5 min read

It has been three weeks today since the last dregs of Cymbalta left my system. I tapered down for several weeks before that, stopping cold turkey for a couple days due to a mix-up at the pharmacy (0/10, would not recommend).

The short half-life of Cymbalta (duloxetine) means — at least in my experience — that missing even a single dose can cause mild but noticeable symptoms by the next afternoon.

WebMD lists this particular drug as as among the most likely to cause “discontinuation symptoms”, writing that “Symptoms are more likely with antidepressants that stay in your body for a shorter period of time, especially those that affect both serotonin and norepinephrine … .”

Sweet deal.

I have read other horror stories about discontinuation on the internet, that great bastion of reason and hope for people with disordered brains. No, I was not looking forward to this transition. I told only one person, my husband, so he could monitor me for suicidal ideation (but more realistically because he would have to live with me in the interim).

Photo by rawpixel on Unsplash

Going off antidepressants is often tempting but rarely easy. With few exceptions, I have been on some combination of anti-anxiety /anti-depression /sleep aid medications for two decades, my laundry list of drug trials extending back to my preteen years. More often than not, my answer to the doctor’s question about whether I’ve tried any particular drug is a shrug. Probably, but I don’t remember how I felt about it.

Rarely, I’ll decide I need a reset, to stop medication for awhile and reestablish a baseline of what my mental health and functioning looks like in the wild.

To date, this has never worked out as I’ve hoped. This round, my doctor convinced me to wait until after my wedding, and I’m glad I did, but that timetable pushed my self-experimentation right into the bleakest part of winter.

Symptoms most often occur within three days of stopping the antidepressant. They are usually mild and go away within about two weeks. Symptoms can include:

  • Anxiety
  • Depression and mood swings
  • Dizziness and balance problems, possibly vertigo
  • Electric shock sensations
  • Fatigue
  • Flu-like symptoms
  • Headache
  • Loss of coordination
  • Muscle spasms
  • Nausea
  • Nightmares
  • Tremors
  • Trouble sleeping
  • Vomiting

(Again, I’m quoting from WebMD here. I don’t want anyone to think I came up with this awesome and appealing list all on my own.)

Thus far, I’ve really explored the best this list has to offer, too.

Anxiety? Check, but its starting to abate. For the first several weeks, I took full advantage of the opportunity to work at home, because it allowed me to take the several yoga and meditation breaks needed to get through mildly stressful tasks.

Mood swings? I started sobbing at a stranger’s baptism last week. And at Walgreens. And at work. All without provocation.

Electric shocks in the brain? Yes, and I can’t even describe how weird and unsettling this is. This guy does a better job.

Loss of coordination? I don’t know, does driving into the back wall of my garage and leaving a dent because I lost depth perception count? Needing to stay stopped on a green light because my brain feels so disconnected from my body I am afraid to drive? Walking into shit? Check, check and mate.

Headache. Nausea. On the upside, I have experienced almost no trouble sleeping. I am falling asleep and staying asleep better than I have in years, although each snooze session begins with a series of short, strange dreams that I come out of feeling like I haven’t been sleeping at all. I’m almost entirely independent of my Ambien prescription though, so I’m counting it as a win.

I can also drink again, which may not sound like a huge win for someone who was never a heavy drinker. But having one glass of wine and feeling the hangover of a thousand suns gets old pretty quickly, even if you have the lamest, early 30s-level semblance of a social life.

I’ve also escaped tremors and vomiting, so I’ve got that going for me. This is all apparently a bigger deal than I’ve realized, as a quick Google search pulls up this “Open Letter to Eli Lilly and All Patients Affected by Cymbalta’s Withdrawal Symptoms” where the author, a sufferer of fibromyalgia for which the drug is also prescribed, writes about learning in 2015 that
“thousands of patients were suing Eli Lilly & Company, claiming the drugmaker didn’t fully disclose the severity or frequency of Cymbalta’s withdrawal symptoms.”

Thousands. Even if you think about the sheer number of Americans on antidepressants to begin with (1 in 6), then divide that by the number of drugs available on the market, then cut that number by the amount of people trying to wean off the drug, and divide again by those experiencing symptoms so severe they found it troubling enough to pursue litigation … well, thousands is still a big number.

A medically reviewed article on drugs.com lays out the true costs of discontinuing this drug.

“Withdrawal symptoms from Cymbalta are so common that doctors have given the symptoms their own term: Cymbalta Discontinuation Syndrome. …

Claimants state that discontinuation caused emotional turmoil and result in unanticipated medical costs, lost hours from work and ongoing anguish.”

Ongoing anguish? Well, I’ve had that since election night 2016, with or without medication. But while the mini anxiety attacks that piqued after my last dose have started to slow, I do still feel angsty and irritable much of the time. My patience has run thin at work, at home, even in situations that don’t require much patience to begin with.

In short, being on antidepressants can cause mental and physical side effects, but going off antidepressants can … also cause mental and physical side effects. Choosing not to medicate at all allows Depression and Co. to spring eternal, an endeavor which may well end in mental and physical symptoms of its own.

It’s a frustrating balance to strike. I’m not anti-Cymbalta, but I do wish my doctor had told me more before prescribing it, and given the difficulty in discontinuing I probably won’t go on it again.

I read somewhere that antidepressants basically break your brain’s ability to make it’s own feel-good chemicals like dopamine and serotonin. Part of the withdrawal (and I do use the word withdrawal because that’s what it feels like, even if it’s not the medically accurate term), is your brain re-calibrating it’s own production and regulation of these chemicals.*

In practical terms, being “off” medication means hustling a little harder for my own mental health. Whatever you may say about the side effects of popping a pill, it’s far less effort- and time-intensive than trying to make yourself neurotypical by sheer force of will. I have been hitting the yoga and deep breathing hard lately, and have my counselor on deck.

Time will tell whether it’s enough.

*(I’m hoping one of my dear readers can explain this concept better.)

Invisible Illness

We don't talk enough about mental health.

Laura

Written by

Laura

34 going on 99. Giraffe aficionado and nap enthusiast. Just throwing some writing at the wall to see what sticks. Fail fast, learn fast, and all that.

Invisible Illness

We don't talk enough about mental health.

Welcome to a place where words matter. On Medium, smart voices and original ideas take center stage - with no ads in sight. Watch
Follow all the topics you care about, and we’ll deliver the best stories for you to your homepage and inbox. Explore
Get unlimited access to the best stories on Medium — and support writers while you’re at it. Just $5/month. Upgrade